Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS Albuquerque, NM

August 1, 2018Catron County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 1, 2018, 1:08 PM MDT for Catron County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 1:08 PM MDT (19:08 UTC)
Expired
Aug 1, 2018, 1:45 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM

County Catron County, NM

The radar

The Albuquerque radar (KABX), 176 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS85 KABQ 011908
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
108 PM MDT WED AUG 1 2018
 
NMZ508-011945-
Southwest Mountains-
108 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CATRON COUNTY UNTIL
145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Old Horse Springs, or 21 miles southwest of Datil, moving northeast
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Old Horse Springs.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3385 10818 3400 10829 3419 10801 3396 10785
TIME...MOT...LOC 1908Z 239DEG 14KT 3397 10816 

$$

40

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:45 AM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 1, 11:45 AM MDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1145 AM MDT Wed Aug 1 2018

.AVIATION...
18Z TAF CYCLE
Clouds forming over the high terrain and parts of eastern NM will
develop into SHRA/TSRA thru 21Z. Storm motions will be toward the
south-southeast around 10-15 kt. The focus today will start on the
central mt chain as individual cells by 21Z then become small storm
clusters before organizing into a large convective complex over the
eastern plains. This large complex will move southeast thru 06Z and
impact KTCC and KROW during the evening before dissipating to an area
of light rain and thick mid level clouds.

Guyer

&&

.PREV DISCUSSION...313 AM MDT Wed Aug 1 2018...
.SYNOPSIS...
A weak wave in the upper atmosphere will help get thunderstorms
going earlier than yesterday. Storm coverage will increase as a
result of the wave. Scattered to numerous thunderstorms are forecast
for all but the northwest quarter with a few strong to severe storms
possible in eastern New Mexico. The active weather is forecast to
continue Thursday and Friday before strengthening high pressure
begins to limit storm coverage over the weekend.

&&

.DISCUSSION...
Area of increased upper-level moisture over eastern NV/western UT on
water vapor imagery indicative of the weak upper-level wave expected
to bring increased thunderstorm coverage and intensity this afternoon
and evening, especially east. This wave and the lack of low stratus
clouds will make for a faster start to convection today. Models
continue with the idea of an organized cluster of sorts for east-
central NM this evening. Storm motion will once again be to the
south around 20kts. A similarly active scenario is expected Friday
afternoon and evening with a slightly better shot at severe storms
over northeast NM during the evening hours.

00Z global models have significantly changed their tune for the
weekend. Both the GFS and ECWMF no longer flatten/weaken the Four
Corners' high over the Desert Southwest. They move/build up the
center of the high over NM (596 decameters), limiting thunderstorm
coverage quite a bit. Interestingly, the 51 member ECWMF ensemble
mean is farther north with the closed low over the PACNW and, in
turn, does not pump the high up over us. At any rate, forecast
confidence for the weekend into early next week has decreased
somewhat given the latest model solutions. Main model challenge
appears to be whether or not the closed low over the EPAC/PACNW
splits off from the Polar jet over the NPAC. Earlier runs were more
progressive with this feature, moving it ewd along the Canadian
border and flattening the upper high over the Desert Southwest.
Suspect the lack of upper air data over AK has something to do with
the sudden change in the models's tune so did not lower storm chances
all the much with future runs likely returning to what was once a
very run to run consistent solution.

33

&&

.FIRE WEATHER...
PWATs will continue a gradual uptrend through the end of the work
week as the upper high drifts east over Arizona and pokes into
western New Mexico. Look for an uptick in wetting storms today,
especially across eastern New Mexico this evening. A shortwave
trough will move east across Colorado and northern New Mexico
Friday leading to another uptick in wetting storms, especially
across the northeast quarter. The latest medium range model
solutions have converged on a drying/warming trend this weekend
associated with the upper high moving directly overhead and
strengthening. However, the medium range model solutions also agree
on the upper high moving back to over the Great Basin next week
allowing PWATs to climb back up over New Mexico and a resurgence of
daily rounds of wetting storms.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Local storm report, Aug 1, 9:42 AM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
942 AM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             1 ESE CANONES           35.67N 106.74W
07/31/2018  M1.75 INCH       SANDOVAL           NM   TRAINED SPOTTER

0445 PM     HAIL             YOUNGSVILLE             36.19N 106.56W
07/31/2018  E2.00 INCH       RIO ARRIBA         NM   TWITTER FEED

0540 PM     HAIL             1 NNW YOUNGSVILLE       36.20N 106.56W
07/31/2018  M0.75 INCH       RIO ARRIBA         NM   TRAINED SPOTTER

0646 PM     HAIL             CARRIZOZO               33.64N 105.88W
07/31/2018  M0.88 INCH       LINCOLN            NM   EMERGENCY MNGR

0650 PM     HAIL             7 NNE JEMEZ SPRINGS     35.87N 106.64W
07/31/2018  E1.00 INCH       SANDOVAL           NM   TRAINED SPOTTER

0720 PM     HAIL             3 NW MINERAL HILL       35.64N 105.44W
07/31/2018  E1.00 INCH       SAN MIGUEL         NM   TWITTER FEED

0727 PM     HAIL             5 SSW JEMEZ SPRINGS     35.71N 106.72W
07/31/2018  M1.75 INCH       SANDOVAL           NM   LAW ENFORCEMENT

0727 PM     FLASH FLOOD      5 SSW JEMEZ SPRINGS     35.71N 106.72W
07/31/2018                   SANDOVAL           NM   LAW ENFORCEMENT

0745 PM     FLASH FLOOD      4 NNE CANONES           35.72N 106.72W
07/31/2018                   SANDOVAL           NM   EMERGENCY MNGR

            FLASH FLOOD ON HIGHWAY 4 AT MILE MARKER 13. ROAD
            IMPASSIBLE.

0820 PM     HAIL             ROCIADA                 35.83N 105.42W
07/31/2018  M1.00 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

0832 PM     HAIL             4 NW RIO RANCHO         35.31N 106.71W
07/31/2018  E1.00 INCH       SANDOVAL           NM   NWS EMPLOYEE

            KING AND UNSER

0835 PM     HAIL             3 W RIO RANCHO          35.27N 106.71W
07/31/2018  E1.00 INCH       SANDOVAL           NM   NWS EMPLOYEE

            IDALIA AND UNSER

0841 PM     HAIL             1 ESE RIO RANCHO        35.27N 106.65W
07/31/2018  E0.88 INCH       SANDOVAL           NM   TRAINED SPOTTER

            NORTHERN AND ROCKAWAY

&&

EVENT NUMBER ABQ201800763 ABQ201800767 ABQ201800760 ABQ201800761
ABQ201800762 ABQ201800772 ABQ201800765 ABQ201800766 ABQ201800764
ABQ201800771 ABQ201800770 ABQ201800768 ABQ201800769

GUYER
Special weather statement, Aug 1, 1:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
108 PM MDT WED AUG 1 2018

NMZ508-011945-
Southwest Mountains-
108 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CATRON COUNTY UNTIL
145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Old Horse Springs, or 21 miles southwest of Datil, moving northeast
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Old Horse Springs.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3385 10818 3400 10829 3419 10801 3396 10785
TIME...MOT...LOC 1908Z 239DEG 14KT 3397 10816

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:00 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 31, 6:26 PM MDTSevere Thunderstorm WarningABQHarding, Union24 min
Jul 31, 6:29 PM MDTSevere Thunderstorm WarningABQSandoval46 min
Jul 31, 6:40 PM MDTSevere Thunderstorm WarningABQLincoln31 min
Jul 31, 6:48 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe42 min
Jul 31, 7:07 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval113 min
Jul 31, 7:08 PM MDTSevere Thunderstorm WarningABQSandoval52 min
Jul 31, 7:16 PM MDTAreal Flood AdvisoryABQMora, San Miguel119 min
Jul 31, 7:28 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe34 min
Jul 31, 7:33 PM MDTSpecial Weather StatementABQ27 min
Jul 31, 7:47 PM MDTAreal Flood AdvisoryABQHarding118 min
Jul 31, 7:49 PM MDTFlash Flood WarningABQSandoval3 hr
Jul 31, 8:00 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval45 min
Jul 31, 8:17 PM MDTAreal Flood AdvisoryABQSandoval118 min
Jul 31, 8:35 PM MDTFlash Flood WarningABQSandoval115 min
Jul 31, 8:46 PM MDTAreal Flood AdvisoryABQTorrance119 min
Jul 31, 8:46 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Valencia26 min
Jul 31, 8:53 PM MDTSpecial Weather StatementABQTorrance37 min
Jul 31, 9:01 PM MDTFlash Flood WarningABQBernalillo119 min
Jul 31, 9:13 PM MDTSevere Thunderstorm WarningABQTorrance47 min
Jul 31, 10:14 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance31 min
Aug 1, 12:37 PM MDTFlash Flood WarningABQColfax2 hr
Aug 1, 1:14 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min
Aug 1, 1:37 PM MDTAreal Flood AdvisoryABQSan Miguel113 min
Aug 1, 1:42 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 1, 1:46 PM MDTSevere Thunderstorm WarningABQCatron44 min
Aug 1, 1:48 PM MDTSpecial Weather StatementABQSocorro27 min
Aug 1, 1:55 PM MDTSevere Thunderstorm WarningABQSan Miguel28 min
Aug 1, 2:09 PM MDTFlash Flood WarningABQSan Miguel119 min
Aug 1, 2:14 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 2:37 PM MDTSpecial Weather StatementABQMora23 min
Aug 1, 2:41 PM MDTSevere Thunderstorm WarningABQMora29 min
Aug 1, 2:48 PM MDTSevere Thunderstorm WarningABQCatron42 min
Aug 1, 3:08 PM MDTSevere Thunderstorm WarningABQCatron, Socorro21 min
Aug 1, 3:14 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 3:15 PM MDTSpecial Weather StatementABQSocorro30 min
Aug 1, 3:22 PM MDTAreal Flood AdvisoryABQSocorro113 min
Aug 1, 3:36 PM MDTAreal Flood AdvisoryABQMora, San Miguel84 min
Aug 1, 3:41 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Aug 1, 3:45 PM MDTSpecial Weather StatementABQDe Baca30 min
Aug 1, 3:56 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe33 min
Aug 1, 3:57 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Lincoln48 min
Aug 1, 4:01 PM MDTSpecial Weather StatementABQUnion29 min
Aug 1, 4:07 PM MDTSpecial Weather StatementABQ38 min
Aug 1, 4:12 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 1, 4:26 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union64 min
Aug 1, 4:38 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln52 min
Aug 1, 4:44 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 5:27 PM MDTSpecial Weather StatementABQSocorro33 min
Aug 1, 5:30 PM MDTSevere Thunderstorm WarningABQLincoln60 min
Aug 1, 5:33 PM MDTSpecial Weather StatementABQHarding27 min
Aug 1, 5:36 PM MDTFlash Flood WarningABQChaves, De Baca, Lincoln3 hr
Aug 1, 5:40 PM MDTSpecial Weather StatementABQDe Baca35 min
Aug 1, 5:48 PM MDTAreal Flood AdvisoryABQValencia117 min
Aug 1, 5:48 PM MDTSpecial Weather StatementABQQuay27 min
Aug 1, 5:50 PM MDTSpecial Weather StatementABQValencia25 min
Aug 1, 5:53 PM MDTSpecial Weather StatementABQSanta Fe37 min

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.